Photo Quiz: Can You Identify These Rashes?

July 1, 2004

A 78-year-old man presents with anasymptomatic acute eruption on bothlegs that extends from the ankles tojust above the knees. Individual maculesrange from 4 to 10 mm in diameterand from light brown to red. Almostall of the lesions have multiple,tiny, discrete red puncta.

Case 1:

A 78-year-old man presents with anasymptomatic acute eruption on bothlegs that extends from the ankles tojust above the knees. Individual maculesrange from 4 to 10 mm in diameterand from light brown to red. Almostall of the lesions have multiple,tiny, discrete red puncta.

To what would you attribute thisrash?



Case 1: This eruption is classic forSchamberg disease, a form of capillaritis.In this disorder, the smallestand most superficial blood vessels becomeinflamed and leak red bloodcells. The underlying brownish colorrepresents hemosiderin depositionfrom erythrocyte degeneration withinthe skin. The eruption is typicallysymptom-free, although mild pruritusmay occur. Capillaritis may be idiopathic;however, it may be precipitatedby ingestion of thiazide diureticsand aspirin (and less commonly otherNSAIDs). Topical corticosteroids mayameliorate the condition. If an offendingdrug is identified, it needs to bediscontinued.

This patient had started taking hydrochlorothiazide a month before the onset of the rash.After the antihypertensive agent was discontinued and 2.5% hydrocortisone lotion was applied twicedaily for 4 weeks, the rash resolved.

(Case and photograph courtesy of Ted Rosen, MD.)

Case 2:

Erythematous folliculocentric papulesare noted on the flexor aspects aboveand below the elbows of a 25-year-oldman. The asymptomatic lesions-seenhere on the patient's right arm-aresymmetric on both upper extremitiesand have been present for 2 and a half weeks.The patient states that his arms wererecently exposed to rope fibers beforethe onset of this dermatitis. He takesno medications. A bacterial culture ofa lesion is negative.

Do you recognize this rash?

Case 2:

This rash is

acneiform folliculitis

.Acneiform (pustular) eruptionsmimic acne but contain nocomedones. The eruption may becaused by a host of drugs, includingbromides; hormones, includingadrenocorticotropic hormone and androgens;corticosteroids; oral contraceptives;iodides; isoniazid; lithium;phenobarbital; and phenytoin. Abuseof anabolic steroids also has been reportedas a cause.

1

In this patient, exposure to ropefibers in conjunction with heat occlusionmost likely precipitated the rash.Because a bacterial infection wasinitially suspected before the cultureresults were available, oral cephalexin was prescribed. After 1 week, the patient's condition had notimproved and the antibiotic was discontinued.The standard treatment for acneiform folliculitis is an exfoliative agent and a topical antibiotic.In this patient, twice-daily applications of benzoyl peroxide and antibiotic ointment for about 7 to 10days promptly resolved the lesions.

REFERENCE:



1.

Habif TP.

Clinical Dermatology: A Color Guide to Diagnosis and Therapy

. 4th ed. Philadelphia: Mosby; 2004:486, 490.(Case and photograph courtesy of Robert P. Blereau, MD.)

Case 3:

For 10 years, a 45-year-old man hashad a recurrent nonpruritic rash onhis upper outer arms and lateral trunk.The shallow crusted ulcerations, somewith scarring, arise as a small papule.The top of the lesion then ulceratesand heals, leaving brown hyperpigmentation.In the previous 6 months,similar lesions have occurred on hisscalp. His mother has had a nearlyidentical rash for about 8 years.

What do you suspect, and howwould you proceed to arrive at adiagnosis?

Case 3:

Multiple biopsies of the lesions were performed. The specimens werereviewed by a pathologist as well as a dermatologist who, after examining thepatient, diagnosed

dermatitis herpetiformis

.Histopathologic findings pointed to a nonspecific neutrophilic vasculitis.Results of immunofluorescent studies showed no linear deposits of IgA orother immunoglobulins or complement in the basement membrane zone butrevealed weak to moderate granular deposits of IgA in normal skin; thesefindings are suggestive of dermatitis herpetiformis. No perivascular depositsor immunoreactants were detected. Epidermal nuclear fluorescence and intercellularstaining within the epidermis showed no immunoglobulins or complement.Results of serum studies with indirect immunofluorescence for epidermalantibodies and IgG and a test for endomysial IgA antibody (tissue transglutaminase)were negative. The glucose-6-phosphate dehydrogenase level andcomplete blood cell (CBC) countwere normal.The differential diagnosis includeslinear IgA dermatitis, which isusually associated with little if anypruritus, and drug-associated IgA dermatitis.Dermatitis herpetiformis isusually associated with pruritus,which this patient denied, and a subclinicalgluten-sensitive enteropathy.

1

The patient was treated with dapsone,100 mg/d, and his CBC countwas monitored weekly for 1 month.This regimen was repeated 2 yearslater. After both courses of therapy,the lesions partially resolved followingthe first 2 weeks of treatment, and therash has recurred less frequently.

REFERENCE:


1. Habif TP. Clinical Dermatology: A Color Guide toDiagnosis and Therapy. 4th ed. Philadelphia: Mosby;2004:554.(Case and photographs courtesy ofRobert P. Blereau, MD.)

Case 4:

A 58-year-old man has had a generalizedmaculopapular dermatitis on histrunk and proximal upper extremitiesfor 3 or 4 days. The rash is mildlypruritic.

What is your clinical impression?

Case 4:

Based on the clinical appearance of the rash,

pityriasis rosea

was diagnosed.Unlike many patients with this form of dermatitis, this patient did nothave a herald patch--a round to oval maculopapular lesion that precedes theremainder of the eruption by several days. During the eruptive phase, the lesionsdevelop mainly on the trunk and proximal extremities in a dermatomaldistribution. A fine tissue paper-like scale forms within the confines of each lesion.The rash is typically self-limited.

Most patients have only mild pruritus. Reassurance is usually the onlytreatment necessary. Topical corticosteroids and oral antihistamines may beused to treat pruritus. Pityriasis rosea-like eruptions may be secondary to useof drugs, such as arsenicals, barbiturates, bismuth compounds, captopril, clonidine,gold compounds, methoxypromazine, metronidazole, and pyribenzamine.

This patient's rash resolved spontaneously after about 6 weeks. He useddiphenhydramine for the mild pruritus.

(Case and photographs courtesy of Robert P. Blereau, MD.)